Levothyroxine and painful joints

Does anyone know if it's possible that Levothyroxine causes joint pain. I was diagnosed with an under active thyroid 2 years ago and put on 50mg Levothyroxine. Within a couple of weeks I started getting joint pain. My doctor referred me to a rheumatologist and they say that I have inflammatory arthritis and prescribed anti inflammatory drugs. I am convinced it's the Levothyroxine that's causing it but none of the doctors agree that this drug causes these side effects. Many thanks.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

16 Replies

oldestnewest
  • Please post your thyroid test results WITH ranges in brackets? You may be under medicated.

  • The only result I know was that my TSH was 1.5 at the last test which the doctor say was fine.

  • Please go back to your surgery and request your test results WITH the ranges. It is your right under the Data Protection Act 1998 to get your results.

    nhs.uk/chq/pages/1309.aspx?...

    A random number is meaningless as posters need to know what else was tested WITH ranges to be able to help you.

    The range is needed as different labs use different instruments and use a different population to base test on.

  • Your TSH should be 1 or lower. They believe anywhere in range is fine and make a decision without the patient's approval (which I should think should be involved)

  • That's interesting. Thank you

  • Mlaei,

    Has vitamin D been tested? Vitamin D deficiency caused the hip and knee joint pain I had and it resolved when deficiency was corrected.

    Have you tried alternative makes of Levothyroxine to see whether joint pain improves?

  • Is there an off chance that you take other medications or vitamins within 4 hours of taking the Levothyroxine? I was hurting badly for months before being told I can't take my multivitamins within 4 hours of Levothyroxine and after awhile the aching pain stopped. Just a thought, something you might want to research or ask your doctor.

  • Thank you all for your replies.

  • I can certainly agree and sympathise with you. Yes I had widespread joing/muscle pain. I couldn't believe that a medication supposed to relieve your symptoms that you were actually so much worse and couldn't even step onto a low pavement.

    You see, we are usuing levothyroxine, they're not and they have absolutely no knowledge about pain with levo.

    Has your doctor taken a Free T4 and Free T3 blood test, the reason you will see in the attached link. All our doctors and endocrinologists appear to have little knowledge. Some people are diagnosed as having Fibromyalgia due to their TSH not being 'in range' when it could be due to too low a T3.

    thyroiduk.org.uk/tuk/testin...

  • I don't know that levo 'causes' joint pain. I can only share my experience. Doc did a TSH test on me years ago just so we would have a base line because of all the thyroid problems experienced by various family members. Imagine our surprise when it came back at 8. something and I had NO symptoms.

    I was totally ignorant re: synthetic vs natural (NDT) and was put on levo. Hypo symptoms developed and worsened even tho they switched me from levo to name brand Synthroid. One of those symptoms was horrible joint/bone pain. It is pain like no other. It seems to radiate from the bone outwards... from deep inside joints.

    Long story, short... when I complained about hypo symptoms, an internist suggested that I might not be converting T 4 to T 3 (first I had heard about that) and that NDT might be helpful. Well, started on Armour (this was back in the nineties) and within a week/10 days, the sun came out, angels sang and I was bouncing off the walls in pure joy because almost all of the hypo symptoms had disappeared or dramatically lessened. So... does levo 'cause' joint/bone pain? or is that a symptom of hypo? I guess the next question would be 'do hypo folks experience joint/bone pain in the absence of levo/synthroid, right?

  • Absolutely it does. I have been on levothyroxine since Feb and gradually got joint pain in feet and hands. Got slowly worse, reduced to 50 mg. Still got worse, could hardly walk. Then reduced to 25mg and it stopped!

  • i still have joint, bone and muscle pain and i am now on NDT for 1 year - still waiting for my sunshine moment where i feel better.

  • In my case it was under mediation. Get a blood test, particularly FreeT3, FreeT4 and TSH. Post your results (with ranges and units) and we can tell if you have an inability to convert T4 to T3. Low T3 is usually the cause of joint and bone pain but there are other dietary deficiencies which could be the cause, Vits. D, B12, folate, Selenium, and others which are listed here daily. But get the basic thyroid blood test first - and let us know.

  • .....my hip pain I can now notice it started as my tsh hit 3 - this was 5 years ago (undiagnosed ) And no understanding found as to why I experienced this debilitating pain (I was a keen dancer up until then ) I got to a ten week pain clinic !

    Just started levo so will see if anything changes, good luck X

    I do know I am managing it better most likely as the needed vitamins are kicking in!

  • Yes! I had painful joints, headaches, fatigue ... when I took levothyroxine. After a two years I started taking T4/T3 but within two weeks was overmedicated so stopped levothyroxine and halved liothyronine.

  • Yes! When I was on Levo I was told exactly what was told to you - go to the arthropod and get an arthritis drug. That was just about the time I started studying all this so I didn't take the arthritis drug, I just bumped my Levo dose and the "arthritis" disappeared. For me it was an inadequate dose of Levo. HOWEVER... I have experimented with my NDT dose and I recreated the same problem when I dropped my dose of NDT to see if my pituitary still worked (result was that yes it still works but feebly). Went back to normal dose and all aches and joint pains disappeared.

You may also like...